Tennessee, 2022Flash Flood and Damaging Winds in Tennessee, July 21, 2022
July 21, 2022 · NWS OHX · 13 events in 10 counties and zones
A large cluster of severe thunderstorms moved southeastward out of Kentucky across northeastern Middle Tennessee during the early morning hours of July 21. Numerous reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of severe thunderstorms moved southeastward out of Kentucky across northeastern Middle Tennessee during the early morning hours of July 21. Numerous reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 20, 11:25 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 20, 11:25 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 AM CDT Thu Jul 21 2022
...New AVIATION...
.UPDATE...
Issued at 753 PM CDT Wed Jul 20 2022
It's a warm and juicy evening across Middle Tennessee. The
majority of the obs are still 90 degrees or above with dew points
in the 70s. The heat advisory and excessive heat warning were
allowed to expire for the evening. Wayne, Lawrence, and Giles
still have the heat advisory for Thursday from 10am-6pm.
Looking at the 00z OHX sounding, there's ample CAPE this evening
with mlCAPE values around 3500 J/kg and surface based CAPE values
around 4500 J/kg. Shear is on the weaker side with 10 kts of
effective shear, but looking upstream into southern KY, 20 to even
25 kts can be found. The better shear values upstream are expected
to make it into our area later this evening. High resolution
models have been showing storm development that is starting to
occur in southern Kentucky and even the northern part of our area.
Some of this wave is expected to clip the northeast part of Middle
Tennessee later this evening. Some damaging wind gusts cannot be
ruled out with that activity. The other area to watch is the
activity along the Kentucky/Illinois border. HRRR has come more in
line with the NAM 3km in bringing that wave of storms into the
area around midnight and later. Even with the overnight time
period, ample CAPE will still be around along with 20-25 kts of
effective shear. Therefore, damaging wind gusts will remain a
threat overnight.
&&
.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 219 PM CDT Wed Jul 20 2022
The theme for the short term is definitely HOT, maybe some rain,
and not as hot. But before we get to the good part, Highs today
have been well into the 90s with heat index values solidly in the
mid 100s this afternoon. However, a nice little front will push
through the area overnight bringing showers and thunderstorms to
much of Middle Tennessee. A few of those storms could be strong
overnight, but definitely not expecting widespread severe weather.
Thanks to the above mentioned front, think most of Middle
Tennessee will be free from any Heat Advisory or Excessive Heat
Warning outside of far Southern Middle Tennessee on Thursday. I
think we can all agree that heat index values in the 90s are
slightly better than the 100s. But just slightly.
&&
.LONG TERM...
(Friday through next Wednesday)
Issued at 219 PM CDT Wed Jul 20 2022
Hot and dry weather pattern sets up Friday through at least Monday
with temperatures returning to the mid to upper 90s and heat
index values racing back to the 100s. Another round of Heat
Advisories and maybe even Excessive Heat Warnings will likely be
needed for the weekend. The next chance of rain after tonight
looks to be Tuesday and into the middle of next week as we return
to a not as hot weather pattern with typical summertime afternoon
and evening convection.
&&
.AVIATION...
(06Z TAFS)
Issued at 1211 AM CDT Thu Jul 21 2022
Significant convection is underway over southern KY, with only
isolated cells occurring in Middle Tennessee at this time. This
activity is occurring ahead of a surface boundary that is poised
to sweep through the area later this morning. There is a chance of
TS at all Middle Tennessee terminals during the next few hours,
especially at CSV. All active weather should be gone by 12Z, with
VFR wx the remainder of the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 95 71 97 74 / 10 10 0 0
Clarksville 95 68 98 73 / 10 10 0 0
Crossville 87 66 90 69 / 30 10 0 0
Columbia 95 69 96 73 / 20 10 0 0
Cookeville 90 67 91 70 / 20 10 0 0
Jamestown 87 67 90 69 / 20 10 0 0
Lawrenceburg 94 69 95 72 / 30 10 0 0
Murfreesboro 95 69 96 72 / 20 10 0 0
Waverly 95 70 99 74 / 10 10 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM this morning to 6 PM CDT this evening
for Giles-Lawrence-Wayne.
&&
UPDATE.......Reagan
SHORT TERM...Hurley
LONG TERM....Hurley
AVIATION.....Rose
Hazardous weather outlook, Jul 21, 12:20 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
120 AM CDT Thu Jul 21 2022
TNZ005>011-023>034-056>066-075-077>080-093>095-220630-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
120 AM CDT Thu Jul 21 2022
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
A Heat Advisory is in effect for Wayne, Lawrence, and Giles Counties
late this morning through the afternoon for heat index values
above 105 degrees in many areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat index values are expected to range from 100 to over 105 degrees
for locations west of Cumberland Plateau Saturday through Monday
during the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
06
In the hours before
Special weather statement, Jul 21, 12:15 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
115 AM CDT Thu Jul 21 2022
TNZ006-007-025>027-210645-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Montgomery TN-
115 AM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northwestern
Davidson, northeastern Dickson, southeastern Montgomery, Cheatham and
southwestern Robertson Counties through 145 AM CDT...
At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ashland City, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashland City, Coopertown, Joelton, Pleasant View, Cheatham Dam,
Beaman Park and Bells Bend.
This includes Interstate 24 between mile markers 22 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3628 8731 3645 8725 3639 8681 3613 8691
TIME...MOT...LOC 0615Z 286DEG 22KT 3635 8720
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RoseSpecial weather statement, Jul 21, 12:16 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
116 AM CDT Thu Jul 21 2022
TNZ011-034-210645-
Fentress TN-Pickett TN-
116 AM CDT Thu Jul 21 2022
...A strong thunderstorm will impact portions of northeastern Pickett
and northern Fentress Counties through 145 AM CDT...
At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Pisgah, or 10 miles northeast of Jamestown, moving east at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pickett State Park and Pall Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3639 8468 3650 8506 3662 8515 3660 8479
3651 8472 3644 8469 3641 8466 3640 8466
TIME...MOT...LOC 0616Z 286DEG 22KT 3657 8486
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RoseEvent by event
11 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Cheatham
- When
- July 21, 12:30 AM CST
- Where
- Cheatham County, 0.98 mi WSW of Pinnacle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 36.345, -86.946
Two large trees were blown down, a house suffered shingle damage, and porch items were destroyed on Green Acres Drive in Joelton.
Thunderstorm Wind, Robertson
- When
- July 21, 1:05 AM CST
- Where
- Robertson County, Cross Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.550, -86.700
Social media reports indicated the door on a pole barn was blown in and the sheet metal roof was damaged.
Thunderstorm Wind, Pickett
- When
- July 21, 1:05 AM CST
- Where
- Pickett County, Byrdstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.570, -85.130
Numerous trees and a few power poles were blown down across Pickett County.
Thunderstorm Wind, Fentress
- When
- July 21, 1:20 AM CST
- Where
- Fentress County, Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -84.920
More than 100 trees and some power poles were blown down across Fentress County. Several buildings suffered minor structural damage.
Thunderstorm Wind, Overton
- When
- July 21, 1:30 AM CST
- Where
- Overton County, Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.380, -85.320
Numerous trees and some power poles were blown down across Overton County.
Thunderstorm Wind, Wilson
- When
- July 21, 1:40 AM CST
- Where
- Wilson County, 2.66 mi NW of Greenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 36.180, -86.260
Social media reports indicated lots of trees were blown down and uprooted near Eastover Road at Highway 70.
Thunderstorm Wind, Macon
- When
- July 21, 1:50 AM CST
- Where
- Macon County, Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -86.030
Widespread tree damaged occurred across Macon County.
Thunderstorm Wind, Wilson
- When
- July 21, 1:54 AM CST
- Where
- Wilson County, Watertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.100, -86.130
Social media reports indicated one tree and several limbs were blown down in Watertown.
Thunderstorm Wind, Smith
- When
- July 21, 2:00 AM CST
- Where
- Smith County, Gordonsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.170, -85.930
Social media reports indicated trees were blown down in Gordonsville.
Thunderstorm Wind, Putnam
- When
- July 21, 2:35 AM CST
- Where
- Putnam County, 0.72 mi E of Baxter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.151, -85.617
A Facebook photo showed a gazebo was blown into a pond and a tree was blown down in the Deer Run subdivision.
Thunderstorm Wind, Putnam
- When
- July 21, 2:40 AM CST
- Where
- Putnam County, 2.35 mi SE of Twin Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.054, -85.594
Several trees were blown down across Putnam County including one on Burgess Falls Road.
Flash Flood, Putnam
- When
- July 21, 3:00 AM CST
- Where
- Putnam County, 0.8 mi WSW of Cookeville to 0.77 mi SW of Cookeville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.165, -85.513
A car was stranded in flood waters on Willow Avenue between Spring Street and Broad Street.
Lightning, Van Buren
- When
- July 21, 5:00 AM CST
- Where
- Van Buren County, 1.57 mi NNE of Piney
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.640, -85.457
A Facebook photo from the Piney Fire Department indicated lightning struck an outbuilding on Old Highway 111 and the resulting fire destroyed it.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
- Damaging Winds in Michigan, July 21, 2022$100,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050454, 1050487, 1050492, 1050490, 1050491, 1050493, 1050495, 1050494, 1050496, 1050498, 1050499, 1050500, 1050501.